Wisconsin, 2002

Flood in Wisconsin, June 22, 2002

June 22, 2002 · NWS GRB · 1 event in 1 county or zone

Heavy rain that fell in central Wisconsin caused moderate flooding on the Big Eau Pleine river near Stratford.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Heavy rain that fell in central Wisconsin caused moderate flooding on the Big Eau Pleine river near Stratford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 22, 3:45 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 22, 3:45 AM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
445 AM CDT SAT JUN 22 2002

LARGE SCALE PATTERN THROUGH THE WEEKEND WL HV MEAN TROF POSN OFF WEST
COAST WITH UPR RIDGE STRETCHED OUT FM THE DESERT SW...NE ACRS IL...TO
THE MID-ATLANTIC STATES. THIS WL BRING THE SUMMERS FIRST SIG PERIOD OF
VERY WARM AND HUMID CONDITIONS TO MY FCST AREA. DURING THE FIRST PART OF
NEXT WK THE UPR RIDGE WL SHIFT WWD AND BECOME N-S ORIENTED ALONG THE
ROCKIES AS NEW TROF DEVELOPS JUST E OF THE CANADIAN MARITIMES. THAT CHG
WL LIKELY BRING SOMEWHAT COOLER AND DRIER CONDITIONS LATER IN THE WK.

NW-SE LINE OF TSTMS WAS STARTING TO SHIFT EWD. SERIOUS FLOODING ALREADY
OCCURRED IN THE SW PART OF MY FCST AREA...BUT MVMT IN STORMS SHOULD
LIMIT POTENTIAL FOR FLOODING IN MORE AREAS.

MODELS BASICALLY SHOWED FRONT LIFTG N OF MY FCST AREA BY LATE THIS AFTN.
THINK THAT IS TOO FAST GIVEN CONVECTION ALONG THE BOUNDARY...AND THE
FACT THAT SFC LOW DEVELOPING IN THE PLAINS WL BE DUE W OF MY FCST
AREA...WHICH WL FAVOR KEEPING A S-SE FLOW OFF THE COOL WATERS OF LAKE
MICHIGAN. EXPECT FRONT TO BE NR THE NRN PART OF MY FCST AREA THIS AFTN.
CARRIED CHC OF TSTMS FOR THE AFTN AND TNGT...AND MENTIONED POSSIBILITY
OF SVR IN THE ZONES. ATM S OF BOUNDARY WL BECOME VERY UNSTABLE. FCST
SOUNDINGS SHOWED WEAK CAPPING IN WARM SECTOR. THAT SHOULD BE ENOUGH TO
INHIBIT CONVECTION IN THE ABSENCE OF ANY FORCING. HOWEVER...CONVERGENCE
NR FRONT SHOULD BE MORE THAN STG ENOUGH TO INITIATE CONVECTION. FCST
PROFILES SUGGESTED ENOUGH TURNING TO SUPPORT SUPERCELLS. WET BULB ZERO
HEIGHTS ALSO PROGGED TO FALL AS DRIER AIR MVS IN AT MID-LVLS.

CONTD TO CARRY CHC OF TSTMS ACRS THE N THROUGH SUN NGT AS MODELS SUGGEST
FRONT WL WAFFLE BACK AND FORTH INTO NRN WI. WARM AND HUMID CONDITIONS
EXPECTED S OF THE FRONT. UPPED TEMPS FOR MON/TUE SINCE DON/T SEE WHY WE
WL COOL OFF UNTIL FRONT MVS S OF MY FCST AREA.

CHANGE TO WNW LARGE SCALE FLOW SHOULD FINALLY DRIVE THE FRONT FARTHER S
OF MY FCST AREA WED/THU. CONTD DRY FCST AND COOLER TEMPS.

.GRB...NONE.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Jun 22, 5:00 AM CST, 48 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-221500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT SAT JUN 22 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

FLOODING WILL CONTINUE ACROSS PORTIONS OF CENTRAL WISCONSIN THIS
MORNING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
NORTH-CENTRAL AND NORTHEAST WISCONSIN THIS AFTERNOON AND TONIGHT.

A WARM FRONT WILL SLOWLY SHIFT NORTH ACROSS THE AREA TODAY. THE AIR
SOUTH OF THE FRONT WAS VERY MOIST...AND WAS GENERATING THUNDERSTORMS
WITH TORRENTIAL RAIN OVER CENTRAL WISCONSIN EARLY THIS MORNING. THEY
WILL CONTINUE TO PRODUCE FLOODING ACROSS CENTRAL WISCONSIN UNTIL THEY
WEAKEN AND SHIFT NORTH LATER IN THE MORNING.

THE EXACT POSITION OF THE FRONT DURING THE LATE AFTERNOON AND EVENING IS
STILL DIFFICULT TO DETERMINE...BUT WILL BE THE KEY FACTOR IN DETERMINING
WHERE STORMS FORM THIS AFTERNOON AND TONIGHT. THE AIR SOUTH OF THE FRONT
IS EXPECTED TO BECOME VERY UNSTABLE...SO SOME OF THE STORMS THAT FORM
NEAR THE FRONT LATER TODAY WILL LIKELY BECOME SEVERE. THE INITIAL STORMS
THAT DEVELOP DURING THE LATE AFTERNOON OR EVENING WILL BE SCATTERED.
THOSE STORMS WILL PRODUCE DAMAGING WINDS AND LARGE HAIL...AND CONDITIONS
ARE SUCH THAT TORNADOES WILL ALSO BE POSSIBLE. BY LATER IN THE EVENING
AND DURING THE OVERNIGHT HOURS...THE STORMS ARE EXPECTED TO CONSOLIDATE
INTO A LARGE COMPLEX OF THUNDERSTORMS. AT THAT TIME THE MAIN RISK WILL
BE OF WIDESPREAD DAMAGING WINDS.

AS OF EARLY MORNING...THE BEST ESTIMATE WAS THAT THE FRONT WOULD BE NEAR
THE UPPER MICHIGAN BORDER BY LATE AFTERNOON. IF THAT IS CORRECT... THE
RISK OF SEVERE STORMS LATER TODAY AND TONIGHT WILL BE LIMITED TO AREAS
NORTH OF A LINE FROM MERRILL TO ANTIGO TO MARINETTE...TO STURGEON BAY.
THE RISK AREA COULD BE CHANGED SIGNIFICANTLY ONCE A BETTER ESTIMATE OF
THE LOCATION OF THE FRONT CAN BE MADE LATER TODAY.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

THIS OUTLOOK WILL BE UPDATED AT NOON.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Marathon

When
June 22, 5:48 AM CST to 9:24 PM CST
Where
Marathon forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306378.